Asymptotic properties of maximum likelihood estimators in models with multiple change points

Heping He*, Thomas A. Severini

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Models with multiple change points are used in many fields; however, the theoretical properties of maximum likelihood estimators of such models have received relatively little attention. The goal of this paper is to establish the asymptotic properties of maximum likelihood estimators of the parameters of a multiple change-point model for a general class of models in which the form of the distribution can change from segment to segment and in which, possibly, there are parameters that are common to all segments. Consistency of the maximum likelihood estimators of the change points is established and the rate of convergence is determined; the asymptotic distribution of the maximum likelihood estimators of the parameters of the within-segment distributions is also derived. Since the approach used in single change-point models is not easily extended to multiple change-point models, these results require the introduction of those tools for analyzing the likelihood function in a multiple change-point model.

Original languageEnglish (US)
Pages (from-to)759-779
Number of pages21
JournalBernoulli
Volume16
Issue number3
DOIs
StatePublished - Aug 2010

Keywords

  • Change-point fraction
  • Common parameter
  • Consistency
  • Convergence rate
  • Kullback-leibler distance
  • Within-segment parameter

ASJC Scopus subject areas

  • Statistics and Probability

Fingerprint Dive into the research topics of 'Asymptotic properties of maximum likelihood estimators in models with multiple change points'. Together they form a unique fingerprint.

Cite this